Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The determination of a parabolic equation from initial and final data

Author: William Rundell
Journal: Proc. Amer. Math. Soc. 99 (1987), 637-642
MSC: Primary 35R30; Secondary 35K05
MathSciNet review: 877031
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that an unknown, spatially-dependent coefficient $a(x)$ in the parabolic equation $ut - \Delta u + a(x)u = 0$ can be determined from a knowledge of both initial and final data. An existence and uniqueness theorem is given and the continuous dependence of the function $a(x)$ on the data is examined.

References [Enhancements On Off] (What's this?)

  • J. R. Cannon, A class of inverse problems: the determination of second order elliptic partial differential operators from over-specified boundary data, Improperly posed boundary value problems (Conf., Univ. New Mexico, Albuquerque, N.M., 1974) Pitman, London, 1975, pp. 85–93. Res. Notes in Math., No. 1. MR 0473592
  • Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1964. MR 0181836
  • I. M. Gel′fand and B. M. Levitan, On the determination of a differential equation from its spectral function, Amer. Math. Soc. Transl. (2) 1 (1955), 253–304. MR 0073805
  • Alan Pierce, Unique identification of eigenvalues and coefficients in a parabolic problem, SIAM J. Control Optim. 17 (1979), no. 4, 494–499. MR 534419, DOI
  • William Rundell, An inverse problem for a parabolic partial differential equation, Rocky Mountain J. Math. 13 (1983), no. 4, 679–688. MR 724427, DOI
  • ---, The determination of a coefficient in a parabolic differential equation from overspecified boundary data, Applicable Anal. (to appear).
  • Takashi Suzuki, Uniqueness and nonuniqueness in an inverse problem for the parabolic equation, J. Differential Equations 47 (1983), no. 2, 296–316. MR 688107, DOI

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35R30, 35K05

Retrieve articles in all journals with MSC: 35R30, 35K05

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society